extreme cramps from folfox and Avastin

Options
jillpls
jillpls Member Posts: 238
edited March 2014 in Colorectal Cancer #1
Hi, I just got out of the hospital after spending the new years in there for horrible cramps and dehydration. I had my third round of folfox with Avastin last Monday and by Thursday I was in the emergency. Got home yesterday but still have really bad cramps. Has anyone had this experience? It's spasms in the colon. They gave me morphine and belladona and that only took the edge off. I only can drink ensure and apple sauce. I was dehydrated because I couldn't eat or drink anything without throwing up this past week. Any ideas as to why the bad cramps/spasms??? My onc said the chemo was out of my system after a couple of days so it probably wasn't that. But I think it was the chemo that stayed in my colon and didn't move out for the week causing extreme irritation in the colon. How do I avoid this the next round? I'm afraid to have anymore chemo after this past week yet I'm supposed to be on it indefinitely. I had 8 cycles of folfox three years ago and had no problems but I did have an iliostomy. Has anyone had this experience??? If it Happens again I'm thinking of asking for a permanent bag. Thanks for sharing your experiences with everyone. It really helps.

Jill

Comments

  • Buzzard
    Buzzard Member Posts: 3,043 Member
    Options
    I do know.....
    that oxaliplatin is cumulative..which means that each time you have a treatment the more of it accumulates in your system. It isn't dispelled as soon as your Onc says it is...so it may very well be the oxal. Metal based chemos have lots of weird side effects and this may be one of them.....

    Basically though the cramps are probably coming from the problem of dehydration and the buildup of to much lactic acid in the muscles. I would suggest sipping at least a defined amount of water everyday to prevent dehydration which in effect will prevent the cramping. If it is the inability to hold it down without puking your guts out then maybe try it with the single pack drink mix such as Walmarts "Orange Sunrise"...Its a single packet that makes a delicious orange drink out of a normally dull drink of water. and yes it tastes great at room temp......

    Love and Hope, Buzz

    and on another note, Buzzard takes no responsibility for the comment made on water being normally a dull drink.. The comment was made under duress so I will not be held accountable. I am not in my right mind...................or so I have been told here lately....... :)
  • dianetavegia
    dianetavegia Member Posts: 1,942 Member
    Options
    Well...
    5 FU affects the lining of the colon, nasal passages, gum, vagina, eyes, roof of mouth, throat, etc... and it can takes months for those things to return to normal so I'd sure think chemo can cause cramps during off days!
  • jillpls
    jillpls Member Posts: 238
    Options
    weird side effects
    thank you for responding. I am more sure it's from the oxy than anything. so what do I do. Will it happen again next treatment? I'm scared to take it just in case. I'm not used to feeling so darn sick and not knowing what to do, but here I am. I'm seriously considering looking into the heated chemo for the gut area. Maybe that would be better for me. It's such a maze trying to figure out what next. Thank you for your input.
    Jill
  • PamPam2
    PamPam2 Member Posts: 370 Member
    Options
    jillpls said:

    weird side effects
    thank you for responding. I am more sure it's from the oxy than anything. so what do I do. Will it happen again next treatment? I'm scared to take it just in case. I'm not used to feeling so darn sick and not knowing what to do, but here I am. I'm seriously considering looking into the heated chemo for the gut area. Maybe that would be better for me. It's such a maze trying to figure out what next. Thank you for your input.
    Jill

    Cramps
    Did they by any chance test you for C-Diff, which is an infection in the bowels, it is pretty common, especially after surgeries, or when you are compromised, such as by chemo. You may want to ask your doctor if they did a stool culture to rule out any infection, it takes a very strong antibiotic such as cipro to combat intestional infection. I hope you get to feeling better soon.
    Pam
  • Shayenne
    Shayenne Member Posts: 2,342
    Options
    PamPam2 said:

    Cramps
    Did they by any chance test you for C-Diff, which is an infection in the bowels, it is pretty common, especially after surgeries, or when you are compromised, such as by chemo. You may want to ask your doctor if they did a stool culture to rule out any infection, it takes a very strong antibiotic such as cipro to combat intestional infection. I hope you get to feeling better soon.
    Pam

    Hey Jill...
    I haven't been on Folfox, I'm on Folfiri with Avastin, but they always give me a shot of Atrophine (sp?) which is supposed to stop the hot flashes and bad cramps that go along with the chemo, I know cramps can come with the Folfiri, but maybe suggesting something like that shot before they give you the chemo, may help you with the cramping, I never get any cramping anymore since they started giving me that shot. Try asking your onc about it, and hopefully it will help you :)

    Hugsss!
    ~Donna
  • jillpls
    jillpls Member Posts: 238
    Options
    PamPam2 said:

    Cramps
    Did they by any chance test you for C-Diff, which is an infection in the bowels, it is pretty common, especially after surgeries, or when you are compromised, such as by chemo. You may want to ask your doctor if they did a stool culture to rule out any infection, it takes a very strong antibiotic such as cipro to combat intestional infection. I hope you get to feeling better soon.
    Pam

    C-diff test
    Thank you for the information. I will be talking to my onc about the test. I thought I had an infection since October and I asked my onc but he ruled it out and said it was the cancer without ever testing me. I will get tested. Thank you so much. As for the atrophine, I did have it and it gave the worst blockage. I was miserable for days after. But it was better than the cramps I was having so maybe I should give it another try....
  • Fb489
    Fb489 Member Posts: 69
    Options
    HI
    Same thing happen to my husband, he was in the hopsital for 8 days Thanksgiving weekend.
    He stopped eating and lost alot of weight.
    His onc will stop the OXY and reduce the 5FU, He is very nervous to take another chemo,
    if this happens again I think he will stop chemo, his onc knows how sick he was and is
    suppose to adjust the chemo accordingly.
    best wishes to all of you who are taking chemo.